Texas, 2002

Tornado and Hail in Texas, April 19, 2002

April 19, 2002 · NWS LUB · 7 events in 2 counties and zones

6 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 2:09 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 19, 2:09 PM CST, 3 hours 49 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT FRI APR 19 2002

LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY
EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN
ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL
PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO
LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED.
MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE...
GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING
82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS
IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY
NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST
AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE
AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST.

12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST
30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE
TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN
PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE
TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR
TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO
DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON
WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND
THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND
FIELDS FOR SEVERE ACRS ERN ZONES.

THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN
US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO
MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER
TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS
CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS
ADVERTISED MID TO LATE WEEK.

FRIONA      50/77/45/73 2210
TULIA       53/75/46/74 3330
LUBBOCK     57/82/50/77 4330
BROWNFIELD  57/84/51/77 3210
CHILDRESS   57/76/51/76 5440
ASPERMONT   61/85/58/79 6550

.LUB...NONE

In the hours before

Special weather statement, Apr 19, 4:56 PM CST, 1 hour 2 minutes before
TXZ027>044-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
556 PM CDT FRI APR 19 2002

...SEVERE THUNDERSTORM WATCH NUMBER 129 IN EFFECT FOR MUCH OF THE
SOUTH PLAINS AND LOW ROLLING PLAINS UNTIL 10 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE...
COCHRAN... HOCKLEY... LUBBOCK... CROSBY... DICKENS...
KING... YOAKUM... TERRY... LYNN... GARZA... KENT... AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 77 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado. Local standard time, as filed.

Hail, Lynn

When
April 19, 5:58 PM CST
Where
Lynn County, 5 mi W of Odonnell
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.967, -101.917

Hail, Lynn

When
April 19, 6:05 PM CST
Where
Lynn County, 6 mi E of New Moore
Measured
4 in hail
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.017, -101.933

A three quarter of a mile wide swath of three to four inch diameter hail fell across southern Lynn County. A cotton gin and three homes near Wells were battered by this hail. Numerous windows were shattered and major roof damage occurred.

Tornado, Lynn

When
April 19, 6:08 PM CST to 6:15 PM CST
Where
Lynn County, 6 mi WSW of Tahoka
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
33.150, -101.883

Amateur radio storm spotters reported a tornado 2 miles south of Highway 380 on Farm-to-Market Road 3112. The tornado was produced by an antimesocyclone, which was located on the north flank of a left-split storm. The tornado, which rotated clockwise in direction, seemed to develop as the storm interacted with a frontal boundary.

Hail, Lynn

When
April 19, 6:14 PM CST
Where
Lynn County, 1 mi E of New Moore
Measured
2.5 in hail
Property damage
$10,000
Reported by
STORM CHASER
Coordinates
33.017, -102.017

A storm chaser reported tennis ball size hail on Highway 213 east of town.

Hail, Lynn

When
April 19, 6:20 PM CST
Where
Lynn County, Tahoka
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.783

Hail, Terry

When
April 19, 7:30 PM CST
Where
Terry County, Wellman
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -102.433

The Terry County Sheriff's Office reported golfball size hail.

Hail, Terry

When
April 19, 7:39 PM CST
Where
Terry County, Wellman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.050, -102.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289233, 5289232, 5289235, 5289234, 5289236, 5289237, 5289238.